Missouri, 2011Wildfire in Missouri, November 1 to 9, 2011
November 1 to 9, 2011 · NWS SGF · 1 event in 1 county or zone
Arsonist started three separate fires in the Mark Twain National Forest which merged into one massive wildfire which burned 5000 acres in southern Dent County. Dry and windy conditions along with abundant fuel on the ground helped contribute to increased intensity and extreme fire behavior.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arsonist started three separate fires in the Mark Twain National Forest which merged into one massive wildfire which burned 5000 acres in southern Dent County. Dry and windy conditions along with abundant fuel on the ground helped contribute to increased intensity and extreme fire behavior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 1, 11:15 AM CST, 45 minutes earlier.
Area forecast discussion, Nov 1, 11:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CDT TUE NOV 1 2011
...UPDATE TO AVIATION...
.UPDATE...
/ISSUED 1155 AM CDT TUE NOV 1 2011/
TEMPERATURES WERE WARMING NICELY AT MIDDAY WITH READINGS RANGING
FROM THE UPPER 60S IN SOUTH CENTRAL MISSOURI TO THE LOWER AND
MIDDLE 70S ACROSS THE OSAGE PLAINS. THE SURFACE PRESSURE GRADIENT
CONTINUED TO TIGHTEN AHEAD OF THE FRONT LOCATED OUR WEST WITH
SURFACE GUSTS EXCEEDING 20 KTS ACROSS THE OSAGE PLAINS. TWEAKED
AFTERNOON TEMPERATURES UP A DEGREE OR TWO BASED ON OBSERVATIONAL
TRENDS.
FOSTER
&&
.DISCUSSION...
/ISSUED 307 AM CDT TUE NOV 1 2011/
MAIN CONCERNS ARE FIRE WEATHER TODAY AND RAIN/TSTM CHANCES WED/WED NIGHT
(AND A A LITTLE BIT OF SNOW WED NIGHT??). LATER CONCERNS ARE
ANOTHER FRONTAL PASSAGE OVER THE WEEKEND...THEN MORE RAIN CHANCES
NEXT WEEK.
WILL HIT MOST OF THE FIRE WX CONCERNS IN A SEPARATE
DISCUSSION...BUT EXPECT GUSTY SOUTH WINDS AND WARM TEMPERATURES
TODAY AS LOW PRESSURE MOVES SLOWLY EAST THROUGH THE HIGH PLAINS.
EXPECT TO SEE SOME GUSTS OF 30 KNOTS OVER THE WESTERN CWFA LATE THIS
MORNING AND THIS AFTERNOON...JUST BELOW WIND ADVISORY CRITERIA.
WENT WITH A MOS BLEND FOR TEMPERATURES WITH HIGHS EXPECTED IN THE
70S AT MOST LOCATIONS...AND A FEW UPPER 60S OVER SOUTH CENTRAL MO.
THERE IS PRETTY GOOD AGREEMENT IN THE SHORT TERM WITH THE UPCOMING
MIDWEEK STORM. LIMITED MOISTURE RETURN WILL LIMIT WARM SECTOR
PRECIP CHANCES...BUT PRECIP BEHIND THE FRONT...AND AROUND THE
UPPER LOW...IS A GOOD BET. MAINTAINED A GENERAL CONTINUITY FROM
THE PREVIOUS FORECAST...AND CONTINUED TO INCLUDE A CHANCE OF
EMBEDDED THUNDER BEHIND THE FRONT GIVEN A LITTLE ELEVATED CAPE AND
THE SHARP FRONTAL BOUNDARY. SOME SNOW IS A POSSIBILITY...WITH NAM
BUFR SOUNDINGS OVER THE NW CWFA BRIEFLY INDICATING ENOUGH MOISTURE
DEPTH AND COLD AIR TO SEE A BRIEF CHANGE OVER THU EVENING IF THE
NEAR SFC TEMPERATURES CAN GET COLD ENOUGH. THE RAW GFS OUTPUT IS
A BIT WARMER...SO AT THIS POINT NO MENTION OF SNOW IS IN THE FCST
GRIDS. THE MAIN AXIS OF PRECIP WRAPPING BACK INTO THE COLD AIR WILL
BE NORTH OF THE CWFA...AND SOME LIGHT WET SNOW ACCUMULATION MAY
OCCUR OVER PARTS OF CENTRAL AND NORTHERN MO.
BREEZY AND CLEARING WEATHER IS EXPECTED THU AS LOW PRESSURE EXITS
TO THE THE EAST...WITH A QUIET AND MILD DAY FRI. AN ACTIVE PATTERN
IS SETTING UP WITH GENERAL LONG WAVE TROUGHING SETTING UP OVER
WESTERN NOAM WITH SHORTWAVES EJECTING NORTHEAST INTO THE PLAINS.
ONE SUCH VIGOROUS SHORTWAVE WILL MOVE INTO THE CENTRAL AND
NORTHERN PLAINS SATURDAY WITH A FRONTAL PASSAGE LIKELY SATURDAY NIGHT.
THE MIDWEEK SYSTEM WITH ITS DEEP FRONTAL PASSAGE INTO THE NORTHERN
GULF OF MEXICO HELPS KEEP MEANINGFUL GULF MOISTURE FROM ADVECTING
NORTH AHEAD OF THE FRONT OVER THE WEEKEND. THE UPPER SHORTWAVE
WILL ALSO BE PULLING NORTHEAST BY THE TIME THE SFC FRONT ARRIVES.
BUT BY EARLY NEXT WEEK (MON)...BETTER MOISTURE RETURN AND A BROAD
AREA OF ISENTROPIC LIFT IS EXPECTED TO DEVELOP WELL AHEAD OF
ANOTHER SHORTWAVE DIGGING INTO THE SOUTHERN ROCKIES. HAVE SOME
FAIRLY HIGH RAIN CHANCES FOR MONDAY GIVEN THE GOOD MEDIUM RANGE
MODEL AGREEMENT.
DSA
&&
.AVIATION...
/ISSUED 1155 AM CDT TUE NOV 1 2011/
GUSTY SURFACE WINDS WILL IMPACT THE AREA THIS AFTERNOON AHEAD OF A
FRONT MOVING ACROSS THE PLAINS. SURFACE GUSTS WILL SUBSIDE THIS
EVENING BUT THE LOW LEVEL JET WILL STRENGTHEN AND LOW LEVEL WIND
SHEAR WILL DEVELOP. OTHERWISE VFR CONDITIONS CAN BE EXPECTED AT
AREA TERMINALS THROUGH TONIGHT. FLIGHT CONDITIONS WILL DETERIORATE
LATER WEDNESDAY AS THE FRONT MOVES ACROSS THE REGION.
FOSTER
&&
.FIRE WEATHER...
USING NAM LOW LEVEL WIND FIELDS AND A BLEND OF THE GFS AND NAM MOS
GUIDANCE...WE SHOULD SEE ELEVATED TO POTENTIALLY CRITICAL FIRE WX
CONDITIONS TODAY OVER THE WESTERN CWFA. A SMALL AMOUNT OF MODIFIED
GULF MOISTURE WILL MOVE NORTHWARD INTO THE WESTERN CWFA
TODAY...BUT GIVEN THE MIXED LAYER DEW POINTS THAT OCCURRED
UPSTREAM OVER TX YESTERDAY...MID 40S DEW POINTS MIGHT BE ALL WE
CAN GET...AND MOS GUIDANCE BACKS THIS UP. RESULTANT RH VALUES OF
NEAR 30 PERCENT AND SUSTAINED 20-25 MPH WINDS WITH FREQUENT GUSTS
OVER 30 MPH ARE A CONCERN GIVEN THE PAST VERY DRY DAYS AND
ESSENTIALLY WHAT IS DORMANT GRASS VEGETATION AFTER 2-3
FROSTS/LIGHT FREEZES...AND ONGOING LONGER TERM DROUGHT IN THAT
AREA. AFTER COORDINATION WITH A COUPLE OF SURROUNDING NWS
OFFICES...DID NOT ISSUE A RED FLAG WARNING FOR THE WESTERN
COUNTIES ATTM...BUT GIVEN SOME RECENT FIRE ACTIVITY WILL HIT
THINGS ABOUT AS HARD AS I CAN WITH A SPECIAL WEATHER STATEMENT AND
IN THE HWO AND FIRE WEATHER FORECAST.
DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 1, 11:53 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT TUE NOV 1 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1253 PM CDT TUE NOV 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED NON THUNDERSTORM WIND RISK.
SIGNIFICANT FIRE WEATHER RISK.
DISCUSSION...
A COLD FRONT MOVING EAST OVER THE PLAINS COMBINED WITH A LARGE
AREA OF HIGH PRESSURE OVER THE EASTERN U.S. AND LOWER MISSISSIPPI
VALLEY WILL PRODUCE GUSTY SOUTH WINDS OVER SOUTHEAST KANSAS AND
WESTERN MISSOURI THIS AFTERNOON. WIND GUSTS OF 30 TO 35 MPH CAN
BE EXPECTED IN COUNTIES ALONG AND WEST OF MISSOURI HIGHWAY 65.
THE GUSTY WINDS COMBINED WITH WARM TEMPERATURES AND DRY
CONDITIONS WILL LEAD TO AN ELEVATED TO SIGNIFICANT FIRE WEATHER
WEATHER RISK THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST KANSAS
AND WEST CENTRAL AND FAR SOUTHWEST MISSOURI WHERE THE STRONGEST
WINDS ARE ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NON THUNDERSTORM WIND GUSTS OF 30 MPH CAN ALSO BE EXPECTED LATE
WEDNESDAY AND WEDNESDAY NIGHT AS LOW PRESSURE AND A COLD FRONT
MOVE THROUGH THE REGION.
THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY INTO WEDNESDAY
NIGHT. NO SEVERE STORMS ARE EXPECTED.
SOUTHWEST WIND GUSTS OF 30 MPH WILL BE POSSIBLE AT TIMES ON
SATURDAY OVER WESTERN MISSOURI AND SOUTHEAST KANSAS AHEAD OF AN
APPROACHING COLD FRONT. THIS FRONT MAY PRODUCE ISOLATED
THUNDERSTORMS LATE SATURDAY AND SUNDAY AS IT STALLS OVER THE
REGION.
LOW PRESSURE DEVELOPING OVER THE SOUTHERN PLAINS IS EXPECTED TO
PRODUCE MORE SHOWERS AND THUNDERSTORMS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
COLUCCI
In the hours before
Special weather statement, Nov 1, 11:24 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1224 PM CDT TUE NOV 1 2011
KSZ073-097-101-MOZ055-066>068-077>080-088>090-093>095-101>104-
012200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-BARTON-
CEDAR-POLK-DALLAS-JASPER-DADE-GREENE-NEWTON-LAWRENCE-CHRISTIAN-
MCDONALD-BARRY-STONE-TANEY-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...NEVADA...
APPLETON CITY...OSCEOLA...HERMITAGE...LAMAR...EL DORADO SPRINGS...
STOCKTON...BOLIVAR...BUFFALO...JOPLIN...CARTHAGE...GREENFIELD...
SPRINGFIELD...NEOSHO...AURORA...MOUNT VERNON...NIXA...OZARK...
ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...
GALENA...BRANSON...FORSYTH
1224 PM CDT TUE NOV 1 2011
...ELEVATED SIGNIFICANT WILDLAND FIRE DANGER EXPECTED TODAY...
A COLD FRONT MOVING EAST OVER THE PLAINS COMBINED WITH A LARGE
AREA OF HIGH PRESSURE OVER THE EASTERN U.S. AND LOWER MISSISSIPPI
VALLEY WILL PRODUCE GUSTY SOUTH WINDS OVER SOUTHEAST KANSAS AND
WESTERN MISSOURI TODAY. WIND GUSTS OF 30 TO 35 MPH CAN BE EXPECTED
IN COUNTIES ALONG AND WEST OF MISSOURI HIGHWAY 65 THIS AFTERNOON.
THE GUSTY WINDS COMBINED WITH WARM TEMPERATURES AND DRY CONDITIONS
WILL LEAD TO AN ELEVATED TO SIGNIFICANT FIRE WEATHER WEATHER RISK
TODAY...ESPECIALLY OVER SOUTHEAST KANSAS AND WEST CENTRAL AND FAR
SOUTHWEST MISSOURI WHERE THE STRONGEST WINDS ARE ANTICIPATED.
DRY WEATHER...AND IN SOME CASES DROUGHT CONDITIONS...HAVE MADE THE
AREA SUSCEPTIBLE TO RAPIDLY SPREADING OUTDOOR FIRES UNDER WINDY WEATHER
CONDITIONS. DRY GRASSES AND FOREST LEAF LITTER CAN EASILY IGNITE
AND CARRY FIRE RAPIDLY IN WINDY CONDITIONS.
IMPROPER OR UNSAFE DEBRIS BURNING IS THE LEADING CAUSE OF
WILDFIRE IN THIS REGION...AND WHILE MOST PEOPLE NEVER INTEND FOR
THEIR FIRES TO GET OUT OF CONTROL...MANY DO AS RECENT GRASS FIRES
WOULD INDICATE. USE EXTREME CAUTION IF PLANNING OUTDOOR BURNING
TODAY...AND IF PROPER CONTROL CANNOT BE APPLIED TO A BURN
PROJECT...CONSIDER POSTPONING IT UNTIL MORE SUITABLE WEATHER
CONDITIONS OCCUR.
FOSTER
Wildfire, Dent
- When
- November 1, 12:00 PM CST to November 9, 12:00 PM CST
- Where
- Dent forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.607, -91.508 (the zone’s center; the record gives no point)
Arsonist started three separate fires in the Mark Twain National Forest which merged into one massive wildfire which burned 5000 acres in southern Dent county. Dry and windy conditions along with abundant fuel on the ground helped contribute to increased intensity and extreme fire behavior. No homes or structures were damaged.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2011$25 million · 24 events
- Drought in Texas, November 1 to 30, 2011$323,000 · 40 events
- Drought in Oklahoma, November 1 to 30, 201148 events
- Drought in New Mexico, November 1 to 30, 201136 events
- Drought in Texas, November 1 to 30, 201133 events
- Drought in Georgia, November 1 to 30, 201126 events
- Drought in Oklahoma, November 1 to 30, 201125 events
- Winter Storm and Heavy Snow in Wyoming, November 1 to 2, 201125 events
- Drought in Kansas, November 1 to 30, 201124 events
- Drought in Texas, November 1 to 30, 201124 events
- Drought in Alabama, November 1 to 30, 201123 events
- Drought in Texas, November 1 to 30, 201121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347179.